Update on Question Regarding Pain Medication & GBS
AnonymousOctober 27, 2006 at 7:00 am
First of all thank you again everyone for your replies to my original thread.
I went to my primary care physician yesterday, and, after getting all the asthma-related things out of the way (I was hospitalized & put on a respirator last month) I mentioned my leg pain & how many nerve-pain medicines I’ve tried that didn’t work, but how the percocet I was recently on had helped very much.
My DR stated she wanted to avoid putting me on a “opiate” regularly, so she wants me to try Lyrica. She wants me to try it for 3 weeks, and if I feel no improvement she will send me to a pain-management clinic. If they think something like Percocet will help, then she’ll prescribe a low dose.
I mentioned that some people had posted that GBS is a side-effect of Lyrica, but she said she had never heard of that, looked it up in her PDR book and couldnt find it listed. I must admit I checked all over the Lyrica web site last night & couldnt find any mention of it–maybe I didn’t check the right places?
Have people on the board that are on Lyrica had major improvements, and consider the risk acceptable-? I know there are tons of side efects, sometimes including death, listed for most medications, but have you decided that Lyrica works well enough that the GBS risk is worth taking?
This all actually might be a moot point because when I dropped off the prescription last night, I found out that GHI doesnt cover it, and that the cost would be $204 for a month’s supply! The DR is calling the insurance company to try and override it, but I’ll have to wait until later today to find out what happens. If they deny it I’m not sure what my next step will be.
Thanks again everybody~!
Bill in Levittown, NY
AnonymousOctober 27, 2006 at 10:06 am
I have a great neuro who is very educated in GBS and gave a very quick diagnosis within 24 hours of being admitted (after ruling out menegitis, MS and SCI or brainstem trauma). I had an appointment with him yesterday and discussed medications, neurontin is actually working for me I just need to increase the dosage but he mentioned some other medications I could take if I elected to. I asked him about Lyrica as well related to GBS onset or relapse and he told me the same thing that he has never heard or read about that either. I think if I decided not to take neurontin, Lyrica would probably be the next step but I can tell the neurontin is starting to work finally I just need to get the dosage up. Plus I now got a perscription for Ultram (Tramadol) too which hopefully will work on the really bad days. I know some others on here also take that as well for the bad days.
AnonymousOctober 27, 2006 at 11:03 am
I have been on Lyrica since I was DX in May 2005/ Dr. combined it with Cymbalta. That is a antidepressant, but also works with nerve meds. No problems with either drug. I have gone from complete paralysis of both legs to walking on my walker quite well. From knees down and my feet are still numb, pain shooting and two dropped feet, but I am fighting. I have an appointment and IVIG today, but cant wait to show my neurologist how well I walk in my afo’s. I am also 67, but wont give up. I think that bit about Lyrica causing GBS was just a rumor started on here. Good luck and feel well. Regina
AnonymousOctober 27, 2006 at 12:06 pm
I am on Lyrica, somewhere it does mention GBS as having been an adverse reaction in trials but my Dr. felt the risk if any was small in my case. I have been on Lyrica a couple months now and love it. If your having trouble paying for it please look into the assistance programs that Pfizer has here:
[COLOR=Blue]pfizerhelpfulanswers.com/ProgramList.aspx#2[/COLOR] (cut and paste into a browser)
I received my Neurontin free through the Connection to Care program for quite awhile.
Hope that helps.
PS-If you need anyhelp feel free to PM me or email me.
AnonymousOctober 27, 2006 at 1:40 pm
After reading this thread of posts and listening to my mom tell me it is worth a try, I will fill out my prescription. I just have to keep in mind that all the warning labels are there for liability reasons. The companies have to say what the medication could do and not necessarily will do.
I just cannot afford to be any more tired than I am already and certainly can’t take on dizziness, headaches, etc. Maybe I too will luck out with this and it will take some of the pain away.
You must be logged in to reply to this topic.